Prescription drugs and medical cannabis

This past week on April 20, supporters of the benefits of cannabis or marijuana celebrated the use of the medicinal and/or recreational plant. The history of that date is that a group of teenagers in California would smoke marijuana at 4:20 each day in the 1970s, so the time and eventually the day of 4/20 became a substitute for people to say they were going to smoke weed. 

Before Pennsylvania legalized cannabis, most veterinarians had treated occasional cases of animal cannabis toxicity, but since the use of medical cannabis has become popular for many human health problems, the number of emergency cases with cannabis exposure has increased significantly. In fact, the ASPCA Poison Control emergency line has seen a 300% increase in marijuana-related calls over the past five years. 

During my practice years, I’ve treated several animals that had ingested recreational marijuana and more recently, the number of pets with exposure to prescription edible cannabis has increased in the veterinary world and ER clinics. 

I would prefer that the meaning of 4/20 be changed to add a reminder for people to keep their prescription meds, including, cannabis out of reach of pets AND kids.  AND also, be used as a reminder to use great caution when pets are in the household, with all prescription drugs. 

In addition to cannabis, common human prescription drug exposures include: 

  1. Anti-depressants 
  2. Anxiolytics 
  3. Blood pressure meds 
  4. Inhalers for asthma 
  5. Cardiac drugs 
  6. Non-steroidal anti-inflammatory drugs and over-the-counter pain meds, such as ibuprofen and Tylenol 
  7. ADD/ADHD drugs and amphetamines 
  8. Decongestants 

Supplements like herbs and multivitamins, and prescription creams, ointments and salves can also be toxic to pet dogs and cats when ingested or even licked from the skin of the owner. 

Signs of drug toxicity include: 

  1. Lethargy or extreme excitement 
  2. Signs of blindness or running into things 
  3. Hypersalivation 
  4. Vomiting/diarrhea 
  5. Inability to wake pet up/coma 
  6. Vocalizing/whining 
  7. Pacing or walking in circles 
  8. Seizures 
  9. Panting  
  10. Stumbling/loss of coordination 
  11. Dilated pupils (large dark central pupil), glassy eyes, bloodshot eyes 
  12. Urinary dribbling or incontinence 

Steps to improve safety for pets: 

  1. Be sure to prepare and cap/close and put away all medications while seated at a table, rather than while standing at a counter. Dropped medications often bounce and pets can ingest moving meds quickly.   
  2. Keep cannabis and other meds in a secure lockbox or locked cabinet, especially if there are pets or children in the home. Be sure to put all unused products away, prior to consuming a dose of meds. That way, you will never have to wonder if a pet got a dose while the patient is under the effects of cannabis. Since operating a vehicle while under the influence of drugs is illegal, you will always want to assure you are setting up an ER situation while drugs are affecting your judgment. 
  3. When smoking any substance, keep pets secured in a well-ventilated separate area of the home. Remember that ingesting or inhaling cannabis (or any other secondhand smoke) is a danger to pets and can create THC toxicity. The smaller the pet, the higher the risk of toxicity which requires emergency medical intervention. 
  4. If pets require emergency care, be sure to admit to staff which drugs a pet may have had contact with or ingested. Veterinary staff know the signs and when owners deny all chances of exposure, we start looking for other causes of toxicity. These goose chases mean delays in appropriate treatments and additional testing. The sooner we know which drugs may have been ingested, the better the chance of expedited treatments producing a positive and life-saving outcome! 

If you see any abnormal signs of illness, like those mentioned earlier, be sure to visit your veterinarian and have information available about all medications within your home. This includes drug names, strengths and how much of a topical or how many pills remained in the prescription. 

When questioning whether toxicity may have occurred, don’t wait for symptoms to begin. Call the ASPCA Pet Poison Hotline. They will answer 24/7 with excellent data on what signs to watch for and what to do to prevent serious organ damage. 

I DO NOT recommend calling a human hospital or human poison control center, as they will often use data from children and do not have veterinary toxicologists on staff. Instead, call ASPCA Animal Poison Control at 888-426-4435 as soon as you observe your pet contacting a potential toxin. Follow their instructions and have your credit card ready to pay for the excellent consultation advice (you’re also funding this valuable service and further research regarding poisons). 

Read more here: Source link

Leave a Reply

Your email address will not be published. Required fields are marked *